MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Catalog Number 71335554
Medical Device Problem Code Inaccurate Information (4051)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a primary hip prosthesis, one (x1) r3 3 hole acet shell 54mm, one (x1) r3 20 deg xlpe acet lnr 36mm x 54mm and one (x1) r3 20 deg xlpe acet lnr 32mm x 54mm were not compatible with the size identified on the packaging, when compared to the corresponding milling tool used for their respective preparation.The surgeon needed to mill a larger size than the one he had initially chosen so that he could complete the procedure without risk or harm to the patient.It is unknown how surgery was completed after a non-significant delay (less than or equal to 30mins).No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: case: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: g4.
 
Event or Problem Description
It was reported that during a primary hip prosthesis, one (x1) r3 3 hole acet shell 54mm, one (x1) r3 20 deg xlpe acet lnr 36mm x 54mm and one (x1) r3 20 deg xlpe acet lnr 32mm x 54mm were not compatible with the size identified on the packaging, when compared to the corresponding milling tool used for their respective preparation.The surgeon needed to mill a larger size than the one he had initially chosen so that he could complete the procedure without risk or harm to the patient.The surgery was completed after a non-significant delay (less than or equal to 30mins) using backup devices.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).Additional information: h11: the associated device was returned and evaluated.The visual inspection revealed that it is in its original packaging with the inner trays opened.The device was returned with debris from attempted insertion.A dimensional evaluation performed on the device revealed to be within drawing print specifications.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that the surgeon should be thoroughly familiar with the implants, instruments, and surgical procedure prior to performing surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Label specification, should match the size specifications according to the packaged device.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
R3 3 HOLE ACET SHELL 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20384994
Report Number1020279-2024-02035
Device Sequence Number12764470
Product Code MRA
UDI-Device Identifier03596010598257
UDI-Public3596010598257
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71335554
Device Lot Number23LM07390
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2024
Supplement Date Received by Manufacturer11/06/2024
Not provided
04/08/2026
Initial Report FDA Received Date10/07/2024
Supplement Report FDA Received Date11/08/2024
01/08/2025
04/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71335754 / LOT: 23KL00106.; PN: 71337654 / LOT: 22LM11988.
Patient SexUnknown